Alert archive / Colorado / Flash Flood Warnings in 1999
Flash Flood Warning 4, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 30, 1999, 9:22 PM MDT for Custer County, Huerfano County, Colorado. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1999, 9:22 PM MDT (03:22 UTC)
- Expired
- Jul 30, 1999, 11:00 PM MDT
- In force
- 98 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Custer County, CO, Huerfano County, CO
The radar
The Pueblo radar (KPUX), 106 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.4 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 310324 RRA FFWPUB COC027-055-310500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PUEBLO CO 922 PM MDT FRI JUL 30 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME SOUTHERN CUSTER COUNTY IN SOUTHEASTERN COLORADO EXTREME NORTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 1100 PM MDT * AT 915 PM MDT...DOPPLER RADAR INDICATED THAT OVER 5 INCHES OF RAIN HAD FALLEN ON THE SANGRE DE CRISTO MOUNTAINS...10 MILES NORTHWEST OF GARDNER...OR 20 MILES SOUTHEAST OF WESTCLIFFE. THIS AMOUNT OF RAIN WILL LIKELY RESULT IN FLASH FLOODING OF STREAMS...CREEKS ARROYOS AND NORMALLY DRY WASHES IN THE MOUNTAINOUS TERRAIN NORTHWEST OF GARDNER. THE HEAVY RAIN WAS NEARLY STATIONARY. * THUNDERSTORMS WILL BRING FLOODING RAIN TO THE SMALL STREAMS... CREEKS...ARROYOS AND NORMALLY DRY WASHES IN THE MOUNTAINOUS TERRAIN 10 MILES NORTHWEST OF GARDNER...THROUGH 11 PM MDT. THESE FLOODING RAINS COULD AFFECT THE TOWNS OF BRADFORD AND GARDNER AS WELL AS THE CREEK DRAINAGES KNOWN AS MUDDY CREEK AND WILLIAMS CREEK. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE OR WALK THROUGH WATER. YOU NEVER KNOW HOW DEEP THE WATER REALLY IS. KEEP CHILDREN AWAY FROM DRAINAGE DITCHES AND SWIFTLY FLOWING WATER. LW/KT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:07 PM MDT, 7 hours 15 minutes earlier.
Area forecast discussion, Jul 30, 2:07 PM MDT, 7 hours 15 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 207 PM MDT FRI JUL 30 1999 ...THREAT FOR LOCAL HEAVY RAINS THIS FORECAST PERIOD... CURRENTLY ACROSS THE REGION...MADDOX TYPE I FLASH FLOOD PATTERN CONTINUES TO EVOLVE ACROSS COLORADO. AN UPPER LEVEL DISTURBANCE IS CLEARLY INDICATED IN THE WATER VAPOR IMAGERY ACROSS SW COLORADO MOVING SLOWLY EAST. GREATEST THREAT FOR FLASH FLOODING IS DEVELOPING ACROSS FREEMONT...TELLER AND EL PASO COUNTIES AS MSAS AND SFC OBS INDICATING A WELL DEVELOPED BOUNDARY OVER THIS REGION. GOOD SFC CONVG ALONG WITH DISTURBANCE MOVING OUT SHOULD CAUSE LOCALLY HVY IN THIS REGION. ALREADY HAVE RECEIVED >1" RAIN REPTS IN < 1 HOUR IN ALAMOSA VALLEY. FUNNEL CLOUD ALSO REPD IN SAN JUANS. LTG DATA SHOWING NUMEROUS STORMS OVER S CO. SHORT TERM...FF WATCH TO REMAIN IN EFFECT UNTIL LATE THIS EVENING OVER FCST AREA. WITH PATTERN IN PLACE...THREAT FOR LOCALLY HEAVY RAINS WILL REMAIN OVER THE REGION...ESPECIALLY IN AREA DISCUSSED ABOVE. FCST...GRIDDED DATA INDICATES PATTERN TO REMAIN IN PLACE WHICH WILL BE FAVORABLE FOR LOCALLY HEAVY RAIN THROUGH THE WEEKEND. SHORT WAVY ALOFT OVER UTAH/SW CO WILL WILL DRIFT SLOWLY EAST. UPSLOPE FLOW WILL DEVELOP AND BECOME SE (ALBEIT LIGHT). ONE FEATURE WHICH WILL COMPLICATE MATTERS IS THE TUTT CELL (SEEN WITH WAT VAP IMAGERY OVER S TX) WHICH IS MOVING SLOWLY NW TOWARDS CO. THIS FEATURE COULD DRY OUT THE UPPER LEVELS SOMEWHAT...HOWEVER...THE COOLER TEMPS ALOFT ASSOCIATED WITH THESE TROPICAL FEATURES WILL HELP DESTABILIZE THE TEMPS ALOFT ALLOWING FOR MORE VIGOUROUS CONVECTION. ALTHOUGH THE THREAT OF LOCALLY HVY RAINS EXIST THIS WEEKEND...WILL NOT ISSUE NEW FF WATCH AS MID SHIFT WILL HAVE ACCESS TO LATER GRIDDED DATA FIELDS. IN THE EXTENDED...MRF WANTS TO CONTINUE TO BUILD A DOMINATING HIGH AT MID LVLS OVER THE W STATES PUSHING THE MOISTURE FARTHER WEST... BUT THIS GUIDANCE HAS BEEN DOING THIS MOST OF THE SUMMER AND IT HAS NOT HAPPENED..LIKEWISE WILL KEEP CHANCE OF STORMS IN EXTD PDS. HODANISH .PUB...FLASH FLOOD WATCH ZNS 060-062-065>068-070>072-074-075 UNTIL 2 AM MDT SAT.
In the hours before
Special weather statement, Jul 30, 7:45 PM MDT, 1 hour 37 minutes before
COZ073-310230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 745 PM MDT FRI JUL 30 1999 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PUEBLO COUNTY INCLUDING THE CITY OF PUEBLO THROUGH 815 PM... SLOW MOVING THUNDERSTORMS CONTINUE TO MOVE ACROSS THE CITY OF PUEBLO PRODUCING VERY HEAVY RAIN. OTHER THUNDERSTORMS EXTEND ALONG HIGHWAY 50 EAST TO AVONDALE AND NEAR BOONE. DOPPLER RADAR ESTIMATED THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN SECTIONS OF PUEBLO BETWEEN 600 AND 740 PM. THIS HAS CAUSED PONDING OF WATER IN INTERSECTIONS AND ON ROADWAYS...AND HAS CAUSED CREEKS... STREAMS...AND NORMALLY DRY WASHES TO RUN FULL WITH WATER. LIGHTNING HAS ALSO BEEN A THREAT WITH THESE STORMS. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. KT
Special weather statement, Jul 30, 7:45 PM MDT, 1 hour 37 minutes before
COZ073-310230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 745 PM MDT FRI JUL 30 1999 ...AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR PUEBLO COUNTY INCLUDING THE CITY OF PUEBLO THROUGH 815 PM... SLOW MOVING THUNDERSTORMS CONTINUE TO MOVE ACROSS THE CITY OF PUEBLO PRODUCING VERY HEAVY RAIN. OTHER THUNDERSTORMS EXTEND ALONG HIGHWAY 50 EAST TO AVONDALE AND NEAR BOONE. DOPPLER RADAR ESTIMATED THAT BETWEEN 1 AND 2 INCHES OF RAIN HAS FALLEN ACROSS SOUTHERN SECTIONS OF PUEBLO BETWEEN 600 AND 740 PM. THIS HAS CAUSED PONDING OF WATER IN INTERSECTIONS AND ON ROADWAYS...AND HAS CAUSED CREEKS... STREAMS...AND NORMALLY DRY WASHES TO RUN FULL WITH WATER. LIGHTNING HAS ALSO BEEN A THREAT WITH THESE STORMS. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. KT
Special weather statement, Jul 30, 8:30 PM MDT, 52 minutes before
COZ073-310245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 830 PM MDT FRI JUL 30 1999 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR PUEBLO COUNTY ALLOWED TO EXPIRE... RADAR AND SPOTTER REPORTS INDICATE THAT UP TO AN INCH OF RAIN HAS FALLEN OVER PARTS OF PUEBLO. RADAR INDICATES UP TO 2 INCHES OF RAIN FELL OVER AREAS A FEW MILES SOUTH OF PUEBLO. WHILE SPOTTER REPORTS INDICATE THAT SOME PONDING OF WATER IS DEFINATELY OCCURRING AROUND THE PUEBLO AREA...IT DOES NOT APPEAR TO BE CAUSING ANY REAL PROBLEMS. CONSEQUENTLY...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. LW/LW
Special weather statement, Jul 30, 8:30 PM MDT, 52 minutes before
COZ073-310245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 830 PM MDT FRI JUL 30 1999 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR PUEBLO COUNTY ALLOWED TO EXPIRE... RADAR AND SPOTTER REPORTS INDICATE THAT UP TO AN INCH OF RAIN HAS FALLEN OVER PARTS OF PUEBLO. RADAR INDICATES UP TO 2 INCHES OF RAIN FELL OVER AREAS A FEW MILES SOUTH OF PUEBLO. WHILE SPOTTER REPORTS INDICATE THAT SOME PONDING OF WATER IS DEFINATELY OCCURRING AROUND THE PUEBLO AREA...IT DOES NOT APPEAR TO BE CAUSING ANY REAL PROBLEMS. CONSEQUENTLY...THE URBAN AND SMALL STREAM FLOOD ADVISORY THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH. THE ROADWAY OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU THINK. KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH WATER. LW/LW
Special weather statement, Jul 30, 9:05 PM MDT, 17 minutes before
COZ065-070-074-310355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 905 PM MDT FRI JUL 30 1999 ...SMALL STREAM FLOOD ADVISORY CONTINUES FOR EXTREME SOUTHERN CUSTER COUNTY AND EXTREME NORTHERN HUERFANO COUNTY THROUGH 1030 PM MDT... THUNDERSTORMS CONTINUE TO REDEVELOP OVER A SMALL AREA OF THE SANGRE DE CRISTO MOUNTAINS...10 MILES NORTHWEST OF GARDNER OR 20 MILES SOUTHEAST OF WESTCLIFFE. RADAR INDICATES THAT RAIN IS FALLING AT THE RATE OF 1 UP TO 2 INCHES PER HOUR IN THIS AREA. RAINFALL AT THIS RATE IS LIKELY CAUSING SMALL STREAMS...CREEKS...ARROYOS AND NORMALLY DRY WASHES IN THIS AREA TO FLOOD. IF YOU ARE IN THIS AREA...YOU ARE ADVISED TO MOVE TO HIGHER GROUND. A COUPLE OF CREEKS THAT MAY FLOOD IN THIS AREA INCLUDE MUDDY CREEK AND WILLIAMS CREEK. THESE CREEKS ORIGINATE NEAR THE CREST OF THE SANGRE DE CRISTO MOUNTAINS...NORTHWEST OF GARDNER...AND FLOW SOUTHEAST TOWARD BRADFORD AND GARDNER. IF YOU ARE IN THESE AREAS...MOVE TO HIGHER GROUND. STAY OUT OF SMALL STREAM BEDS... ARROYOS AND NORMALLY DRY WASHES. THIS IS A POTENTIALLY DANGEROUS SITUATION. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. LW/LW
Special weather statement, Jul 30, 9:05 PM MDT, 17 minutes before
COZ065-070-074-310355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 905 PM MDT FRI JUL 30 1999 ...SMALL STREAM FLOOD ADVISORY CONTINUES FOR EXTREME SOUTHERN CUSTER COUNTY AND EXTREME NORTHERN HUERFANO COUNTY THROUGH 1030 PM MDT... THUNDERSTORMS CONTINUE TO REDEVELOP OVER A SMALL AREA OF THE SANGRE DE CRISTO MOUNTAINS...10 MILES NORTHWEST OF GARDNER OR 20 MILES SOUTHEAST OF WESTCLIFFE. RADAR INDICATES THAT RAIN IS FALLING AT THE RATE OF 1 UP TO 2 INCHES PER HOUR IN THIS AREA. RAINFALL AT THIS RATE IS LIKELY CAUSING SMALL STREAMS...CREEKS...ARROYOS AND NORMALLY DRY WASHES IN THIS AREA TO FLOOD. IF YOU ARE IN THIS AREA...YOU ARE ADVISED TO MOVE TO HIGHER GROUND. A COUPLE OF CREEKS THAT MAY FLOOD IN THIS AREA INCLUDE MUDDY CREEK AND WILLIAMS CREEK. THESE CREEKS ORIGINATE NEAR THE CREST OF THE SANGRE DE CRISTO MOUNTAINS...NORTHWEST OF GARDNER...AND FLOW SOUTHEAST TOWARD BRADFORD AND GARDNER. IF YOU ARE IN THESE AREAS...MOVE TO HIGHER GROUND. STAY OUT OF SMALL STREAM BEDS... ARROYOS AND NORMALLY DRY WASHES. THIS IS A POTENTIALLY DANGEROUS SITUATION. DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER. LW/LW
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:06 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 64 min |
| Jul 31, 2:12 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 58 min |
| Jul 31, 3:17 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jul 31, 5:08 PM MDT | Flash Flood Warning | PUB | El Paso | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.